Cross ratios, Anosov representations and the energy functional on Teichmüller space
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 41 (2008) no. 3, p. 439-471

We study two classes of linear representations of a surface group: Hitchin and maximal symplectic representations. We relate them to cross ratios and thus deduce that they are displacing which means that their translation lengths are roughly controlled by the translations lengths on the Cayley graph. As a consequence, we show that the mapping class group acts properly on the space of representations and that the energy functional associated to such a representation is proper. This implies the existence of minimal surfaces in the quotient of the associated symmetric spaces, a fact which leads to two consequences: a rigidity result for maximal symplectic representations and a partial result concerning a purely holomorphic description of the Hichin component.

Nous étudions deux classes de représentations linéaires d'un groupe de surface  : les représentations de Hitchin et les représentations symplectiques maximales. En reliant ces représentations à des birapports, nous montrons qu'elles sont déplaçantes, c'est-à-dire que leurs longueurs de translation sont grossièrement contrôlées par celles du graphe de Cayley. Ceci nous permet de montrer que le groupe modulaire agit proprement sur l'espace de ces représentations et que la fonctionnelle énergie associée à une telle représentation est propre. Nous en déduisons alors l'existence de surfaces minimales dans les quotients d'espaces symétriques associés et en tirons deux conséquences  : un résultat de rigidité pour les représentations symplectiques et un résultat partiel concernant la description de la composante de Hitchin en termes purement holomorphes.

DOI : https://doi.org/10.24033/asens.2072
Classification:  32G15,  53C43,  20H10,  49Q05
Keywords: Hitchin components, energy, cross ratio, Toledo invariant, harmonic mappings, minimal surfaces
@article{ASENS_2008_4_41_3_439_0,
     author = {Labourie, Fran\c cois},
     title = {Cross ratios, Anosov representations and the energy functional on Teichm\"uller space},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 41},
     number = {3},
     year = {2008},
     pages = {439-471},
     doi = {10.24033/asens.2072},
     zbl = {1160.37021},
     mrnumber = {2482204},
     language = {en},
     url = {http://www.numdam.org/item/ASENS_2008_4_41_3_439_0}
}
Labourie, François. Cross ratios, Anosov representations and the energy functional on Teichmüller space. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 41 (2008) no. 3, pp. 439-471. doi : 10.24033/asens.2072. http://www.numdam.org/item/ASENS_2008_4_41_3_439_0/

[1] F. Bonahon, The geometry of Teichmüller space via geodesic currents, Invent. Math. 92 (1988), 139-162. | MR 931208 | Zbl 0653.32022

[2] R. Bowen, The equidistribution of closed geodesics, Amer. J. Math. 94 (1972), 413-423. | MR 315742 | Zbl 0249.53033

[3] S. B. Bradlow, O. García-Prada & P. B. Gothen, Surface group representations and U(p,q)-Higgs bundles, J. Differential Geom. 64 (2003), 111-170. | Zbl 1070.53054

[4] S. B. Bradlow, O. García-Prada & P. B. Gothen, Moduli spaces of holomorphic triples over compact Riemann surfaces, Math. Ann. 328 (2004), 299-351. | Zbl 1041.32008

[5] S. B. Bradlow, O. García-Prada & P. B. Gothen, Maximal surface group representations in isometry groups of classical Hermitian symmetric spaces, Geom. Dedicata 122 (2006), 185-213. | Zbl 1132.14029

[6] M. Burger & A. Iozzi, Bounded Kähler class rigidity of actions on Hermitian symmetric spaces, Ann. Sci. École Norm. Sup. 37 (2004), 77-103. | Numdam | Zbl 1061.32016

[7] M. Burger, A. Iozzi, F. Labourie & A. Wienhard, Maximal representations of surface groups: symplectic Anosov structures, Pure Appl. Math. Q. 1 (2005), 543-590. | Zbl 1157.53025

[8] M. Burger, A. Iozzi & A. Wienhard, Surface group representations with maximal Toledo invariant, C. R. Math. Acad. Sci. Paris 336 (2003), 387-390. | Zbl 1035.32013

[9] M. Burger, A. Iozzi & A. Wienhard, Hermitian symmetric spaces and Kähler rigidity, preprint, 2006. | Zbl 1138.32012

[10] S. Choi & W. M. Goldman, Convex real projective structures on closed surfaces are closed, Proc. Amer. Math. Soc. 118 (1993), 657-661. | Zbl 0810.57005

[11] K. Corlette, Flat G-bundles with canonical metrics, J. Differential Geom. 28 (1988), 361-382. | MR 965220 | Zbl 0676.58007

[12] C. Croke & A. Fathi, An inequality between energy and intersection, Bull. London Math. Soc. 22 (1990), 489-494. | Zbl 0719.53020

[13] T. Delzant, O. Guichard, F. Labourie & S. Mozes, Well displacing representations and orbit maps, preprint, 2007.

[14] A. Domic & D. Toledo, The Gromov norm of the Kähler class of symmetric domains, Math. Ann. 276 (1987), 425-432. | Zbl 0595.53061

[15] S. K. Donaldson, Twisted harmonic maps and the self-duality equations, Proc. London Math. Soc. 55 (1987), 127-131. | MR 887285 | Zbl 0634.53046

[16] V. Fock & A. Goncharov, Moduli spaces of local systems and higher Teichmüller theory, Publ. Math. Inst. Hautes Études Sci. 103 (2006), 1-211. | Numdam | Zbl 1099.14025

[17] O 43 (2004), 831-855. | Zbl 1070.14014

[18] W. M. Goldman, Discontinuous group and the Euler class, Thèse, University of Berkeley, California, 1980. | MR 2630832

[19] W. M. Goldman, Topological components of spaces of representations, Invent. Math. 93 (1988), 557-607. | MR 952283 | Zbl 0655.57019

[20] W. M. Goldman, Convex real projective structures on compact surfaces, J. Differential Geom. 31 (1990), 791-845. | MR 1053346 | Zbl 0711.53033

[21] W. M. Goldman & R. A. Wentworth, Energy of twisted harmonic maps of Riemann surfaces, in In the tradition of Ahlfors-Bers. IV, Contemp. Math. 432, Amer. Math. Soc., 2007, 45-61. | Zbl 1137.57002

[22] P. B. Gothen, Components of spaces of representations and stable triples, Topology 40 (2001), 823-850. | MR 1851565 | Zbl 1066.14012

[23] O. Guichard, Composantes de Hitchin et représentations hyperconvexes de groupes de surface, preprint, to appear in J. Diff. Geom., 2005. | Zbl 1223.57015

[24] R. D. I. Gulliver, R. Osserman & H. L. Royden, A theory of branched immersions of surfaces, Amer. J. Math. 95 (1973), 750-812. | Zbl 0295.53002

[25] N. J. Hitchin, The self-duality equations on a Riemann surface, Proc. London Math. Soc. 55 (1987), 59-126. | MR 887284 | Zbl 0634.53045

[26] N. J. Hitchin, Lie groups and Teichmüller space, Topology 31 (1992), 449-473. | MR 1174252 | Zbl 0769.32008

[27] F. Labourie, Existence d'applications harmoniques tordues à valeurs dans les variétés à courbure négative, Proc. Amer. Math. Soc. 111 (1991), 877-882. | MR 1049845 | Zbl 0783.58016

[28] F. Labourie, ℝℙ 2 -structures et différentielles cubiques holomorphes, in GARC Conference in Differential Geometry, Seoul National University, 1997.

[29] F. Labourie, Cross ratios, surface groups, SL(n,) and diffeomorphisms of the circle, preprint arXiv:math.DG/0512070, to appear in Inst. Hautes Études Sci. Publ. Math., 2005. | MR 2373231 | Zbl 1203.30044

[30] F. Labourie, Anosov flows, surface groups and curves in projective space, Invent. Math. 165 (2006), 51-114. | MR 2221137 | Zbl 1103.32007

[31] F. Labourie, Flat projective structures on surfaces and cubic holomorphic differentials, preprint arXiv:math.DG/0611250, to appear in Pure Appl. Math. Q., 2006. | MR 2402597 | Zbl 1158.32006

[32] F. Labourie & G. Mcshane, Cross ratios and identities for higher Teichmüller-Thurston theory, preprint arXiv:math.DG/0611245, 2006. | Zbl 1182.30075

[33] F. Ledrappier, Structure au bord des variétés à courbure négative, in Séminaire de Théorie Spectrale et Géométrie, No. 13, Année 1994-1995, Sémin. Théor. Spectr. Géom. 13, Univ. Grenoble I, 1995, 97-122. | Numdam | MR 1715960 | Zbl 0931.53005

[34] J. C. Loftin, Affine spheres and convex ℝℙ n -manifolds, Amer. J. Math. 123 (2001), 255-274. | MR 1828223 | Zbl 0997.53010

[35] C. T. Mcmullen, Teichmüller theory notes, http://www.math.harvard.edu/~ctm/home/text/class/harvard/275/05/html/home/course/course.pdf, 2006.

[36] J. Milnor, On the existence of a connection with curvature zero, Comment. Math. Helv. 32 (1958), 215-223. | MR 95518 | Zbl 0196.25101

[37] J.-P. Otal, Sur la géometrie symplectique de l'espace des géodésiques d'une variété à courbure négative, Rev. Mat. Iberoamericana 8 (1992), 441-456. | MR 1202417 | Zbl 0777.53042

[38] J. Sacks & K. Uhlenbeck, The existence of minimal immersions of 2-spheres, Ann. of Math. 113 (1981), 1-24. | Zbl 0462.58014

[39] J. Sacks & K. Uhlenbeck, Minimal immersions of closed Riemann surfaces, Trans. Amer. Math. Soc. 271 (1982), 639-652. | Zbl 0527.58008

[40] R. Schoen & S. T. Yau, Existence of incompressible minimal surfaces and the topology of three-dimensional manifolds with nonnegative scalar curvature, Ann. of Math. 110 (1979), 127-142. | Zbl 0431.53051

[41] D. Toledo, Harmonic maps from surfaces to certain Kähler manifolds, Math. Scand. 45 (1979), 13-26. | MR 567429 | Zbl 0435.58008

[42] D. Toledo, Representations of surface groups in complex hyperbolic space, J. Differential Geom. 29 (1989), 125-133. | MR 978081 | Zbl 0676.57012

[43] V. G. Turaev, A cocycle of the symplectic first Chern class and Maslov indices, Funktsional. Anal. i Prilozhen. 18 (1984), 43-48. | MR 739088 | Zbl 0556.55012

[44] A. Wienhard, Bounded cohomology and geometry, Thèse, Universität Bonn, 2004. | MR 2205508 | Zbl 1084.32013

[45] E. Z. Xia, The moduli of flat U(p,1) structures on Riemann surfaces, Geom. Dedicata 97 (2003), 33-43, Special volume dedicated to the memory of Hanna Miriam Sandler (1960-1999). | MR 2003688 | Zbl 1050.14022